Alert archive / California / High Surf Advisories in 2006

High Surf Advisory 14, NWS Eureka, CA

December 20, 2006

NWS Eureka, CA issued this high surf advisory at Dec 20, 2006, 3:00 AM PST. It took effect at Dec 21, 2006, 12:00 PM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2006, 3:00 AM PST (11:00 UTC)
In effect from
Dec 21, 2006, 12:00 PM PST
Expired
Dec 22, 2006, 6:52 AM PST
In force
19 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 201100
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
300 AM PST WED DEC 20 2006

CAZ001-202330-
/O.NEW.KEKA.SU.Y.0014.061221T1600Z-061222T0600Z/
REDWOOD COAST-
300 AM PST WED DEC 20 2006

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 10 PM PST THURSDAY...

WESTERLY SWELL AROUND 18 FEET WILL SPREAD INTO THE COASTAL WATERS
ON THURSDAY. WEST SWELL OF THIS MAGNITUDE WILL LIKELY PRODUCE
HAZARDOUS SURF CONDITIONS TOMORROW THROUGH TOMORROW EVENING.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

CAZ002-202330-
/O.NEW.KEKA.SU.Y.0014.061221T2200Z-061222T0600Z/
MENDOCINO COAST-
300 AM PST WED DEC 20 2006

...HIGH SURF ADVISORY IN EFFECT FROM 2 PM TO 10 PM PST THURSDAY...

WESTERLY SWELL FROM 16 TO 18 FEET WILL SPREAD INTO THE COASTAL
WATERS ON THURSDAY. WEST SWELL OF THIS MAGNITUDE WILL LIKELY
PRODUCE HAZARDOUS SURF CONDITIONS TOMORROW AFTERNOON AND EVENING.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
7 follow-up statements
000 
WHUS46 KEKA 202011
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1211 PM PST WED DEC 20 2006

CAZ001-210915-
/O.CON.KEKA.SU.Y.0014.061221T1600Z-061222T0600Z/
REDWOOD COAST-
1211 PM PST WED DEC 20 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM PST
THURSDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM EARLY THURSDAY MORNING
THROUGH THURSDAY EVENING. A STORM OVER THE PACIFIC HAS BEEN
GENERATING LARGE WAVES OVER THE OPEN OCEAN. LARGE SWELL WILL
REACH THE COAST EARLY THURSDAY MORNING AND CREATE HAZARDOUS SURF
CONDITIONS. 

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. 

$$

CAZ002-210915-
/O.CON.KEKA.SU.Y.0014.061221T2200Z-061222T0600Z/
MENDOCINO COAST-
1211 PM PST WED DEC 20 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM TO 10 PM PST
THURSDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FOR THURSDAY AFTERNOON AND EVENING.
A STORM OVER THE PACIFIC HAS BEEN GENERATING LARGE WAVES OVER THE
OPEN OCEAN. LARGE SWELL WILL REACH THE COAST SHORTLY AFTER NOON ON
THURSDAY AND CREATE HAZARDOUS SURF CONDITIONS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
 CWS
000 
WHUS46 KEKA 202304
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
304 PM PST WED DEC 20 2006

.LARGE OCEAN SWELL...ASSOCIATED WITH A STRONG STORM OVER THE
NORTHEAST PACIFIC...WILL MOVE TOWARD THE COAST LATE TONIGHT AND
THURSDAY. HAZARDOUS SURF CAN BE EXPECTED TO DEVELOP FROM NEAR
CRESCENT CITY TO POINT ARENA.

CAZ001-211215-
/O.EXT.KEKA.SU.Y.0014.061221T1600Z-061222T1200Z/
REDWOOD COAST-
304 PM PST WED DEC 20 2006

...HIGH SURF ADVISORY NOW IN EFFECT FROM 8 AM THURSDAY TO 4 AM
PST FRIDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT FROM EARLY THURSDAY
MORNING TO LATE THURSDAY NIGHT. 

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

CAZ002-211215-
/O.EXT.KEKA.SU.Y.0014.061221T2200Z-061222T1200Z/
MENDOCINO COAST-
304 PM PST WED DEC 20 2006

...HIGH SURF ADVISORY NOW IN EFFECT FROM 2 PM THURSDAY TO 4 AM
PST FRIDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT FROM THURSDAY AFTERNOON TO
LATE THURSDAY NIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
 CWS
000 
WHUS46 KEKA 211208
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
400 AM PST THU DEC 21 2006


CAZ001-220000-
/O.CON.KEKA.SU.Y.0014.061221T1600Z-061222T1200Z/
REDWOOD COAST-
400 AM PST THU DEC 21 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
4 AM PST FRIDAY...

WESTERLY SWELL WILL BUILD TO 20 TO 22 FEET TODAY. THE SWELL SHOULD
BRIEFLY SPIKE UP NEAR 25 FEET THIS AFTERNOON. SWELL OF THIS MAGNITUDE
WILL LIKELY GENERATE DANGEROUS SURF CONDITIONS TODAY THROUGH 
TONIGHT. MARINERS TRAVERSING BAY AND HARBOR ENTRANCES ARE URGED TO 
EXERCISE EXTREME CAUTION. 

A HIGH SURF ADVISORY MEANS THAT DANGEROUS SURF WILL AFFECT BEACHES
IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH 
EROSION.

$$


CAZ002-220000-
/O.EXT.KEKA.SU.Y.0014.061221T2000Z-061222T1200Z/
MENDOCINO COAST-
400 AM PST THU DEC 21 2006

...HIGH SURF ADVISORY NOW IN EFFECT FROM NOON TODAY TO 4 AM PST
FRIDAY...

WESTERLY SWELL WILL BUILD TO 17 TO 19 FEET TODAY. THE SWELL WILL
PEAK NEAR 21 FEET THIS AFTERNOON AND EVENING. SWELL OF THIS MAGNITUDE
WILL LIKELY GENERATE DANGEROUS SURF CONDITIONS THROUGH TONIGHT. 
MARINERS TRAVERSING BAY AND HARBOR ENTRANCES ARE URGED TO EXERCISE 
EXTREME CAUTION. 

A HIGH SURF ADVISORY MEANS THAT DANGEROUS SURF WILL AFFECT BEACHES 
IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH 
EROSION.

$$
000 
WHUS46 KEKA 212154
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
154 PM PST THU DEC 21 2006

...HIGH SURF WILL CONTINUE ALONG THE NORTHWEST COAST...

.LARGE OCEAN SWELL WAS PRODUCING HIGH SURF ALONG THE NORTHWEST
CALIFORNIA COAST. THE SURF WILL BE ESPECIALLY DANGEROUS FROM
SHELTER COVE TO CRESCENT CITY THIS AFTERNOON...AS OCEAN WAVES OF
24 TO 27 FEET MOVE TOWARD THE COAST. CONDITIONS WILL CONTINUE
HAZARDOUS UNTIL EARLY FRIDAY MORNING WITH WAVES IN THE 18 TO 24
FOOT RANGE.


CAZ001-220200-
/O.NEW.KEKA.SU.W.0004.061221T2154Z-061222T0200Z/
/O.EXT.KEKA.SU.Y.0014.061222T0200Z-061222T1200Z/
REDWOOD COAST-
154 PM PST THU DEC 21 2006

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...
...HIGH SURF ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
4 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT THIS AFTERNOON. THE HIGH SURF
ADVISORY IS NOW IN EFFECT FROM THIS EVENING TO EARLY FRIDAY
MORNING. 

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ002-220800-
/O.CON.KEKA.SU.Y.0014.000000T0000Z-061222T1200Z/
MENDOCINO COAST-
154 PM PST THU DEC 21 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL EARLY FRIDAY MORNING.

A HIGH SURF ADVISORY MEANS THAT DANGEROUS SURF WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND
LOCALIZED BEACH EROSION.

$$
 CWS
000 
WHUS46 KEKA 220238
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
638 PM PST THU DEC 21 2006

...HIGH SURF WILL CONTINUE ALONG THE NORTHWEST COAST...

CAZ001-002-221200-
/O.CON.KEKA.SU.Y.0014.000000T0000Z-061222T1200Z/
REDWOOD COAST-MENDOCINO COAST-
638 PM PST THU DEC 21 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

LARGE OCEAN SWELL IS PRODUCING HIGH SURF ALONG THE NORTHWEST
CALIFORNIA COAST. THESE CONDITIONS WILL CONTINUE TO BE HAZARDOUS
UNTIL EARLY FRIDAY MORNING WITH WAVES IN THE 19 TO 23 FOOT RANGE.
THE SWELL WILL BEGIN TO SUBSIDE AFTER MIDNIGHT. SWELL OF THIS
MAGNITUDE WILL LIKELY GENERATE DANGEROUS SURF CONDITIONS.

MARINERS TRAVERSING BAY AND HARBOR ENTRANCES ARE URGED TO
EXERCISE EXTREME CAUTION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$
KENNEDY
000 
WHUS46 KEKA 221158
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
358 AM PST FRI DEC 22 2006

...HIGH SURF WILL CONTINUE ALONG THE NORTHWEST COAST...

CAZ001-002-221700-
/O.EXT.KEKA.SU.Y.0014.000000T0000Z-061222T1700Z/
REDWOOD COAST-MENDOCINO COAST-
358 AM PST FRI DEC 22 2006

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING...

EARLY MORNING BUOY OBSERVATIONS WERE RUNNING FROM 14 TO 16 FT AT
14 TO 16 SECONDS. SWELL IS EXPECTED TO BRIEFLY BUILD UP TO NEAR
18 FEET BY 9 AM...THEN SUBSIDE TO 13 TO 15 FT THIS AFTERNOON.
BREAKERS OF 18 TO 20 FEET WILL BE POSSIBLE EARLY THIS MORNING.
THEREFORE THE HIGH SURF ADVISORY HAS BEEN EXTENDED UNTIL 9 AM.

MARINERS TRAVERSING BAY AND HARBOR ENTRANCES ARE URGED TO
EXERCISE EXTREME CAUTION.

$$
000 
WHUS46 KEKA 221452
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
652 AM PST FRI DEC 22 2006

CAZ001-002-221600-
/O.CAN.KEKA.SU.Y.0014.000000T0000Z-061222T1700Z/
REDWOOD COAST-MENDOCINO COAST-
652 AM PST FRI DEC 22 2006

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE HIGH
SURF ADVISORY. 

SWELL HAS FALLEN BELOW 18 FEET AND IS EXPECTED TO CONTINUE TO
DECREASE TODAY.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 19, 3:30 PM PST, 11 hours 30 minutes earlier.

Area forecast discussion, Dec 19, 3:30 PM PST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
330 PM PST TUE DEC 19 2006

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL BRING PRECIPITATION
AND INCREASING WIND BACK TO NORTHWEST CALIFORNIA WEDNESDAY.  THE
HEAVIEST RAIN AND MOUNTAIN SNOW WILL HOLD OFF UNTIL WEDNESDAY NIGHT
WITH PRECIPITATION BECOMING MORE SHOWERY THURSDAY.  AFTER A DRY DAY
ON FRIDAY...CHANCES FOR PRECIPITATION WILL RETURN OVER THE WEEKEND.

&&

.DISCUSSION...FORECAST CHALLENGES INCLUDE SIGNIFICANT DIFFERENCES
BETWEEN MODELS IN THE SHORT TERM AND TIMING OF SYSTEMS FARTHER OUT.

BOTH THE WRF AND GFS INITIALIZED SURFACE AND UPPER LEVEL FEATURES
REASONABLY WELL, BUT THAT IS WHERE SIMILARITIES BETWEEN THE TWO
END.  A FAST ZONAL PATTERN ACROSS THE PACIFIC, SUPPORTING A 200+ KT
JET AROUND 160W, IS CAUSING SIGNIFICANT PROBLEMS FOR PRECIPITATION
TIMING, DURATION AND AMOUNTS.  THE GFS REMAINS THE MODEL OF CHOICE
GIVEN THIS SYNOPTIC SITUATION AND WAS ACCORDINGLY WEIGHTED FOR THIS
PACKAGE.  MODERATE TO STRONG MID LAYER ASCENT WILL COMMENCE OVER NW
CAL BY LATE MORNING WEDNESDAY, AND HAVE THUS INDICATED A TREND
TOWARDS INCREASING POPS THROUGH THE DAY.  SNOW LEVELS WILL LIKELY
START OUT LOW (2500 FEET) IN EASTERN TRINITY COUNTY, BUT INCREASING
FLOW ALOFT WILL HELP TO MIX OUT THE OVERNIGHT INVERSIONS DURING THE
AFTERNOON AND THUS SNOW LEVELS SHOULD CLIMB TO AROUND 4000 FEET BY
LATE AFTERNOON.  STILL...WITH THE DRY AIR CURRENTLY IN PLACE THIS
PROCESS MAY BE DELAYED SOME AND WILL BEAR WATCHING.  SOUTHERLY WINDS
WILL ALSO BE ON THE INCREASE TOMORROW, WITH GUSTS TO AROUND 45 MPH
POSSIBLE ALONG THE COAST NORTH OF TRINIDAD DURING THE AFTERNOON AND
EVENING.  THE MAIN PRECIPITATION EVENT WILL HOLD OFF UNTIL WEDNESDAY
NIGHT, ALTHOUGH AMOUNTS ARE STILL QUESTIONABLE.  THE GFS REMAINS
MUCH WETTER THAN THE WRF.  DEPENDING ON WHERE THE SNOW LEVEL
ACTUALLY SHAKES OUT, GFS GUIDANCE WOULD SUPPORT A SNOW ADVISORY
EVENT WEDNESDAY NIGHT WHILE THE WRF STILL FALLS SHORT.  GIVEN THE
UNCERTAINTY INVOLVED WITH A 3RD PERIOD ADVISORY WE WILL OPT TO WAIT
BEFORE COMMITTING TO ANY HEADLINES. ELSEWHERE, RAIN AMOUNTS OF ONE
HALF TO ONE INCH LOOK PROBABLE FOR THE COAST AND INTERIOR VALLEYS.
PRECIPITATION WILL TURN MORE SHOWERY IN NATURE THURSDAY WITH QPFS
DROPPING ACCORDINGLY.  WE MAY BE ABLE TO EEK OUT A DRY DAY FRIDAY AS
A WEAK SHORTWAVE RIDGE BUILDS OVER THE PACIFIC NW, BUT THIS BREAK
LOOKS TO BE SHORT LIVED.  ENSEMBLES ARE IN FAIR AGREEMENT WITH THE
OVERALL PATTERN, BUT THE DISTRICT TENDS TO LIE ON THE SOUTHERN EDGE
OF THE UNSETTLED WEATHER.  THUS WE WILL CONTINUE THE TREND OF BROAD
BRUSHING SLIGHT CHANCE TO CHANCE POPS FOR THE EXTENDED TIME
FRAME.  BURGER

&&

.AVIATION...SOUTH TO SOUTHEAST WINDS WILL INCREASE ACROSS FAR NW
CALIFORNIA TONIGHT...AHEAD OF AN APPROACHING WARM FRONT. A VERY DRY
AIR MASS IS IN PLACE ACROSS NW CA. SO CIG/VSBYS SHOULD REMAIN
PREDOMINANTLY VFR...WITH ONLY VERY LITTLE FOG FORMATION IN THE
INLAND VALLEYS AS THE WINDS KEEP THE LOWER LEVELS WELL MIXED.
CIGS/VSBYS WILL REMAIN PREDOMINANTLY VFR THROUGH AT LEAST MID DAY
WEDNESDAY AS MID TO HIGH LEVEL CLOUDS LOWER AND LIGHT RAIN DEVELOPS
ACROSS THE AREA.  ST

&&

.EKA...WATCHES/WARNINGS/ADVISORIES...

...GALE WARNING PT ST GEORGE TO PT ARENA OUT 60 NM.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS PT ST GEORGE TO PT ARENA
   OUT 60 NM.

&&
Hazardous weather outlook, Dec 20, 2:58 AM PST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
258 AM PST WED DEC 20 2006

CAZ001>004-076-211100-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
258 AM PST WED DEC 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF ADVISORY HAS BEEN ISSUED FOR THE REDWOOD AND MENDOCINO
COAST. WESTERLY SWELL IN EXCESS OF 18 FEET WILL PRODUCE HAZARDOUS
SURF CONDITIONS ALONG THE NORTH COAST OF CALIFORNIA TODAY AND
TONIGHT.

ANOTHER STRONG PACIFIC STORM WILL BRING GUSTY WINDS AND MODERATE
RAINFALL TO THE COAST AND COASTAL MOUNTAINS TODAY AND TONIGHT.

A SNOW ADVISORY HAS BEEN ISSUED FOR ELEVATIONS ABOVE 4000 FEET OVER
TRINITY COUNTY. SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED
LATE TONIGHT AND AND THURSDAY AS THE STORM MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:31 AM PSTSnow AdvisoryEKA24 hr

Nearby

High Surf Advisories in California, 2006Every high surf advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.